Texas, 2023

Hail in Texas, June 3, 2023

June 3, 2023 · NWS MAF · 1 event in 1 county or zone

A large closed low had developed over the northern Great Plains with a weaker shortwave trough to its south. These features helped to initiate afternoon thunderstorms off the higher elevations of west Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A large closed low had developed over the northern Great Plains with a weaker shortwave trough to its south. These features helped to initiate afternoon thunderstorms off the higher elevations of west Texas and southeast New Mexico. These strong to severe thunderstorms produced isolated areas of large hail and severe winds as they moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 5:11 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 3, 5:11 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
611 PM CDT Sat Jun 3 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 136 PM CDT Sat Jun 3 2023

Clearing continues from west to east across the region, with cumulus
already beginning to develop across the higher terrain from the
Guadalupe Mountains south to the Davis and Glass Mountains and into
the Big Bend. A few faint echoes have developed and move east off
the Guadalupes, though have had trouble maintaining updrafts thus
far. Temperatures this afternoon are a bit cooler, with most
locations expected to see highs in the lower to middle 80s for most,
with 90s along the Pecos and Rio Grande Valleys. The greatest
instability this afternoon will be across the Permian Basin south
across the Trans Pecos and Stockton Plateau, though given remnant
outflow boundaries from yesterday's convection, and storms already
starting to initiate just west of the area over the Sacramento
Foothills, most locations will have an opportunity to see storms
this afternoon. While the severe threat isn't as great as yesterday,
storms that develop still have the potential to become strong to
severe, with damaging winds and large hail the main concerns as
storms drift slowly eastward. Slow storm motions and efficient
rainfall rates with storms will maintain a flooding and flash
flooding threat through this evening, especially where cell training
occurs and if storms move over any areas that have seen recent
appreciable rainfall.

Storms that develop this afternoon will continue into the evening,
with the greatest chance for storms shifting to eastern areas. Late
tonight, some guidance is indicating the potential for a mesoscale
convective system (MCS) to dive southward from eastern New Mexico
and the Texas Panhandle into Southeast New Mexico and the Permian
Basin. There remains some uncertainty in this scenario, though if
this were to occur, heavy rain and gusty winds would be the main
concerns, along with frequent lightning. Heading into Sunday
afternoon, temperatures will be slightly cooler than today, with
highs in the 80s for most locations, and even some upper 70s
possible for the far northern tier of the forecast area. Any 90s
will likely be focused far to the south through the Presidio and Rio
Grande Valleys. Temperatures tomorrow are contingent upon potential
cloud cover as well as precipitation if the aforementioned MCS comes
to fruition. Despite the cooler, below normal temperatures,
scattered storms will be possible once again, with instability on
the order of around 1500-2000 J/kg yielding storm chances across
much of the region. Similar to today, remnant outflow boundaries
will act as focusing mechanisms, with additional aid from upslope
flow to the lee of the higher terrain, as well as across the higher
terrain itself. Some storms will also have the potential to become
strong, with wind, hail, and heavy rain the main concerns. Storm
chances then linger into Sunday night, especially along and
north/east of the Pecos River, with lows Sunday night expected to be
in the middle 50s and lower 60s for most, several degrees below
normal for early June.

&&

.LONG TERM...
(Monday through Friday)
Issued at 136 PM CDT Sat Jun 3 2023

On Monday an upper ridge extends up from Mexico across NM and W TX
as high pressure also extends down from Canada stretching across the
Central Plains.  At the same time have a large closed low off the
Srn CA Coast that will wobble around Monday and Tuesday before
moving ashore Wednesday reaching Srn NV early Thursday then weaken
and open up as it moves into UT Friday.

Temperatures will continue well below normal Monday with highs in
the 70s and 80s with 90s along the Rio Grande. Temps a few degrees
warmer Tuesday with 80s more widespread... and readings continue to
increase Wednesday and Thursday as 90s begin to return.  Highs in
the 90s become more widespread Friday finally reaching normal highs
Saturday.  Lows mainly in the 60s with a few 50s mixed in.

With decent moisture staying in place across the region expect
daytime heating... orographic lift... lingering boundaries... and
the occasional shortwave will be enough for thunderstorms each day
next week.  Have higher pops earlier in the week decreasing late in
the week.  At this time they are not looking that severe but locally
heavy rain will be possible with some.

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Sat Jun 3 2023

VFR conditions will prevail next 24 hours except in areas of
direct convection, currently invof KCNM/KHOB. Otherwise, return
flow continues, but will more of an easterly component than usual.
No stratus anticipated overnight, but a healthy, low-based cu
field on Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               61  80  60  80 /  30  40  40  50
Carlsbad                 61  86  62  84 /  20  30  30  30
Dryden                   62  86  64  88 /  30  20  10  10
Fort Stockton            61  87  62  86 /  20  30  20  20
Guadalupe Pass           60  81  59  79 /  10  30  20  20
Hobbs                    58  80  58  79 /  30  40  40  40
Marfa                    52  84  51  84 /  10  40  10  40
Midland Intl Airport     61  82  61  81 /  30  40  30  30
Odessa                   62  83  62  81 /  30  30  30  30
Wink                     62  88  62  86 /  10  20  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....72
AVIATION...44
Hazardous weather outlook, Jun 3, 12:45 PM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Sat Jun 3 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Sat Jun 3 2023 /1245 PM MDT Sat Jun 3 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this afternoon and tonight over
portions of Southeast New Mexico... the Permian basin down to the
Big Bend. A few strong to severe storms are possible that could
produce large hail... damaging wind... or locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected each day next week some of which could
produce locally heavy rain and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 3, 5:57 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM CDT Sat Jun 3 2023

TXZ070-040030-
Reagan TX-
657 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of southeastern Reagan
County through 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms near
Big Lake, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake and Reagan County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10157 3149 10155 3150 10127 3108 10128
TIME...MOT...LOC 2356Z 040DEG 7KT 3119 10137

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Jun 3, 5:59 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
559 PM MDT Sat Jun 3 2023

NMZ034-040030-
Southern Lea County NM-
559 PM MDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Lea
County through 630 PM MDT...

At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles west of Jal, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3239 10372 3247 10353 3212 10322 3200 10372
TIME...MOT...LOC 2358Z 332DEG 17KT 3223 10362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10
Special weather statement, Jun 3, 6:27 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Sat Jun 3 2023

NMZ034-TXZ059-040100-
Southern Lea County NM-Loving TX-
727 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of south central Lea
and northeastern Loving Counties through 800 PM CDT/700 PM MDT/...

At 726 PM CDT/626 PM MDT/, Doppler radar was tracking a strong
thunderstorm 19 miles northeast of Red Bluff Reservoir, or 23 miles
north of Mentone, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Slash Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 10371 3219 10354 3184 10333 3176 10372
TIME...MOT...LOC 0026Z 332DEG 17KT 3205 10362

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Jun 3, 6:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
730 PM CDT Sat Jun 3 2023

TXZ070-040100-
Reagan TX-
730 PM CDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of eastern Reagan
County through 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles southeast of Big Lake, and 15 miles northeast of Big
Lake, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake, Reagan County Airport and Stiles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 10157 3154 10157 3155 10127 3108 10128
TIME...MOT...LOC 0029Z 038DEG 9KT 3110 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Jun 3, 6:51 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
751 PM CDT Sat Jun 3 2023

TXZ067-040115-
Ward TX-
751 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northeastern Ward
County through 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 9 miles west of Monahans, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Pyote, Wickett, Roy Hurd Memorial Airport
and Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 65 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 10317 3165 10305 3165 10278 3150 10278
      3138 10309
TIME...MOT...LOC 0051Z 322DEG 8KT 3157 10304

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

10
Special weather statement, Jun 3, 6:59 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
759 PM CDT Sat Jun 3 2023

TXZ070-040130-
Reagan TX-
759 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northeastern Reagan
County through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Garden City, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Reagan
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 10139 3165 10135 3165 10127 3142 10127
TIME...MOT...LOC 0059Z 203DEG 7KT 3154 10131

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

10

The radar

The San Angelo radar (KSJT), 79 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Reagan

When
June 3, 7:04 PM CST to 7:14 PM CST
Where
Reagan County, 17.64 mi ENE of Stiles
Measured
2 in hail
Reported by
COOP Observer
Coordinates
31.510, -101.310

COOP observer at Cope Ranch measured 2-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110119.